©2018 WebMD, Inc. All rights reserved. eMedicineHealth does not provide medical advice, diagnosis or treatment. See Additional Information.

Drug Allergy

Question:

What drug(s) are you allergic to, and what type of reaction do you experience? Submit Your Comment

Comment from: Pete, 0-2 Female (Caregiver) Published: August 09

I am allergic to thyroid medicine levothyroxine. I get a severe sting to the brain, and neck and jaw pain. Breathing is difficult and I feel very anxious and nervous! I also have heart pain.

Comment from: vinu, 25-34 Male (Patient) Published: July 14

Three or four days back I got fever and body pain. I consulted a local doctor. He prescribed three types of medicines. When I took this, the very next day onwards my eyes have been reddish and watery. I have pain also. Next day my mouth and pharynx are raw and I can't eat anything. Including my tongue, the outside layer is totally gone. Unfortunately, my fever increased and now it has changed to malaria, typhoid and urine infection too. Now I am under treatment but still allergy symptoms (mouth and eye) are going on.

Comment from: 45-54 Female Published: April 19

I have taken simvastatin for years. I have had two mild allergic reactions in the past, but yesterday was really scary. My whole body started itching, and it was very painful to touch. I found it very difficult to breath. In fact, I was gasping for breath. Plus, I had bloody diarrhea.

Comment from: alex, 55-64 Female (Caregiver) Published: June 17

I am allergic to Salazopyrin. I swelled up and broke out in blisters on my hands, face and neck. I spent a week in hospital. I'm told that I'm allergic to medications that contain sulphur and that sulphuric medications can be fatal for me.

Comment from: jess32, 25-34 Female (Patient) Published: January 22

The reactions I get are swollen hands and feet, and they turn red. I also have a feeling of panic, fast heart beat, and sweating. I just recently had a reaction to inderal which I have taken before. Also, aspirin and lamictal cause the same side effects. These are all drugs I once could take but no longer can.

Comment from: Kdjohns, 25-34 Female (Patient) Published: January 09

I had an allergic reaction to my muscle relaxer. I broke out in hives on my back legs and arms my face turned red my chest felt very heavy it made me cough had cramping with diarrhea and I felt disoriented luckily I work in a pharmacy and the pharmacists gave me Benadryl and Pepcid and I felt normal again in a few hours.

Comment from: 65-74 Female (Patient) Published: July 11

Reaction to Altace, which I've been taking for almost 20 yrs. Severe itching, hives, swelling of lips, tongue, throat. ER treatment and ICU for 3 days. IV every 6 hours of steroid, Benadryl, and Pepcid. Very scary.

Comment from: LG, 65-74 Female (Patient) Published: June 19

I have had a reaction to statins and cannot take them.

Comment from: Rhonda, 55-64 Female (Patient) Published: June 13

I have an allergic reaction to antihistamines and morphine.

Comment from: DayStar, 55-64 Female (Patient) Published: May 21

I have been taking Keppra since the end of 2011. About six weeks after starting it I broke out in hives, with a fever. The hives turned into blister-like, fluid filled raised bumps that itched. They then broke open and would weep for weeks, still itching like crazy. Several trips to the doctor who gave me two runs of different antibiotics and treatment for scabies that I did not have. I was crazy and depressed. A trip to a dermatologist revealed an "opinion" that it was a toxic reaction to the Keppra. At no time during this six month experience was I ever tested for anything. No skin scrapings, no blood tests. The blisters are still not healing properly and, as I said, it's six months later.

Comment from: Gina, 25-34 Female (Patient) Published: March 20

Keflex which I'd taken many times and been fine until the last pill I had that caused a severe anaphylactic attack. I thought I was dead but luckily after itching, red skin, severe swelling of my face, struggling to breathe, and being close to passing out, my body expelled everything from both ends. By the time the ambulance got me to the hospital I was almost fine. I was told I was allergic to penicillin which I told the next doctor I went to and she gave me Ceclor. That also caused a reaction but nowhere near as bad as the first time. Now I'd rather just be sick because I am scared of antibiotics.

Comment from: Ynow, 25-34 Female (Patient) Published: August 04

I'm allergic to naproxen and it caused swelling and blisters on my lips and tongue.

Comment from: Plume, 65-74 Female (Caregiver) Published: June 22

Hi, my mother is diabetic and says that she cannot tolerate medications that she has allergic reactions to them and she is afraid to take them because of this. She is at a point with her diabetes that she has to take insulin but claims that it causes her itching all over her arms. She takes Ativan and Vicodin for pain and they do not cause her any side effects, can it be some sort of phobia or can she be allergic to insulin and some of the other pills they have given her for diabetes, blood pressure etc. She says she tries them but I am not sure.

Medically reviewed by Michael E. Manning, MD; Board Certified Internal Medicine/Allergy & Immunology

REFERENCE:

Solensky, Roland, and David A. Khan, eds. "Drug Allergy: An Updated Practice Parameter." Annals of Allergy Asthma & Immunology 105 Oct. 2010: 273e1-273e78.

Health Solutions From Our Sponsors